Alert archive / Colorado / Flash Flood Warnings in 2009

Flash Flood Warning 9, NWS Goodland, KS

July 6, 2009Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 6, 2009, 8:55 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2009, 8:55 PM MDT (02:55 UTC)
Expired
Jul 7, 2009, 12:00 AM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 65 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2484 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
-75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 070255
FFWGLD
COC017-063-070600-
/O.NEW.KGLD.FF.W.0009.090707T0255Z-090707T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
855 PM MDT MON JUL 6 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
  THIS INCLUDES THE CITIES OF...CHEYENNE WELLS...ARAPAHOE...
  EASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
  THIS INCLUDES THE CITIES OF...BURLINGTON...BETHUNE...

* UNTIL MIDNIGHT MDT

* AT 853 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 17
  MILES NORTH OF BETHUNE TO 24 MILES WEST OF CHEYENNE WELLS...OR
  ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF KIRK TO KIT
  CARSON...MOVING EAST AT 30 MPH.

* THE STORMS PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3861 10243 3957 10244 3957 10205 3861 10205

$$

024
1 follow-up statement
000 
WGUS73 KGLD 070553
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1153 PM MDT MON JUL 6 2009

COC017-063-070602-
/O.EXP.KGLD.FF.W.0009.000000T0000Z-090707T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE CO-KIT CARSON CO-
1153 PM MDT MON JUL 6 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT MDT FOR EASTERN
KIT CARSON AND EASTERN CHEYENNE COUNTIES...

HEAVY RAINFALL HAS ENDED ACROSS THE AREA WITH NO REPORTS OF FLASH 
FLOODING RECEIVED. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3861 10243 3957 10244 3957 10205 3861 10205

$$

BULLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 8:50 PM MDT, 5 minutes earlier.

Area forecast discussion, Jul 6, 8:50 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
850 PM MDT MON JUL 6 2009

.UPDATE...
844 PM MDT MON JUL 6 2009

JUST COMPLETED ANOTHER UPDATE. SUBTLE SURFACE TROUGH/CONVERGENCE
STARTING TO INITIATE STORMS TO THE NORTHEAST AND EAST OF KGLD.
ALSO VERY STRONG CLUSTER OF STORMS MOVING IN FROM NORTH. SO
EXPANDED SCATTERED THUNDERSTORMS THROUGH THE ENTIRE AREA.

BULLER
&&

.DISCUSSION...
101 PM MDT MON JUL 6 2009

MID/UPR-LVL RIDGING WILL DOMINATE THE PICTURE THROUGH THE FCST
PERIOD, MAKING THIS PACKAGE A STRAIGHT FWD FCST. AS A RESULT, THE
HOTTEST DAYTIME TEMPS THUS FAR OF THE SEASON WILL OCCUR THIS WEEK.
THERE WILL BE SEVERAL MINOR OPPORTUNITIES FOR PRECIP DURING THIS
TIME FRAME BUT NOTHING WIDESPREAD. THE FIRST BEING LATE THIS
AFTERNOON AND EVENING ACROSS THE FAR WRN ZONES, PROMOTED BY
DIFFERENTIAL SFC HEATING/TERRAIN INDUCED CI. STORM MOTIONS WOULD
SUGGEST THE ACTIVITY WILL HAVE A TOUGH TIME MOVING FAR INTO WRN
KS BEFORE DISSIPATING THIS EVENING. PWATS ARE LOWER THAN YESTERDAY
BUT SLOW MOVING TSRA OVER AREAS THAT RECEIVED 1.5+ INCHES OF RNFL
LAST EVENING COULD BE FLASHY COME THIS EVENING.

MORE SCATTERED ACTIVITY IS PROGGGED ACROSS THE ERN HALF OF THE CWA
TOMORROW AFTERNOON BUT THAT SHOULD BE RATHER LIMITED IF IT DOES
MATERIALIZE GIVEN WEAK UV SUPPORT AND WARMING MID-LVL TEMPS. A
PAC FRONT BEHIND THE NEXT STOUT NRN PLAINS S/WV TROF IS PROGGED BY
THE GFS, AND TO A LESSER DEGREE THE EC, TO MOVE INTO THE NRN CWA
ON THR. THE COLD FRONT SHOULD KNOCK TEMPS DOWN A FRAZ AND MAY
INDUCE PRECIP CHANCES ALONG AND NORTH OF IT. THE FRONT THEN HANGS
AROUND/REINFORCED ON SAT AND SUN. FOR NOW KEPT POPS DURING THIS TIME
AND LEFT THE REST OF THE PERIODS DRY.

WARMED HPC GRIDS ON DAYS 6 AND 7

05
&&

.AVIATION...
527 PM MDT MON JUL 6 2009
FOR THE 00Z TAFS... THUNDERSTORMS MOVING OFF THE FRONT RANGE OF
COLORADO & WYOMING WILL CONTINUE TO MOVE TO THE SE AND NEAR KGLD
AROUND 02Z.  IF A THUNDERSTORM MAKES ITS WAY DIRECTLY OVER
KGLD...COULD SEE MVFR/IFR WITH REDUCED VISBYS UNDER HEAVY RAIN.  A
THUNDERSTORM OR TWO MAY BRUSH PAST THE KMCK TERMINAL BUT DONT
EXPECT ANYTHING BUT VFR CONDITIONS.  TUESDAY WILL BRING LESS CLOUDS
AND BREEZY SOUTHERLY WINDS.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 6, 10:35 AM MDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT MON JUL 6 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT MON JUL 6 2009 /1135 AM CDT MON JUL 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ALONG THE COLORADO FRONT RANGE THIS
AFTERNOON...SLOWLY MOVING SOUTHEAST AND REACHING A BENKELMAN
NEBRASKA TO GOODLAND AND LEOTI KANSAS LINE BY EARLY EVENING. A
FEW SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS.
WITH STORM MOTIONS TO THE SOUTHEAST AROUND 10 MPH...LOCALLY HEAVY
RAINFALL IS POSSIBLE. AREAS THAT RECEIVED HEAVY RAINFALL SUNDAY
EVENING MAY EXPERIENCE SOME FLASH FLOODING SHOULD MORE THUNDERSTORMS
MOVE OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS MAY DEVELOP NEAR THE COLORADO STATE LINE
TUESDAY AFTERNOON...HOWEVER COVERAGE IS EXPECTED TO BE LIMITED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

07

In the hours before

Special weather statement, Jul 6, 6:28 PM MDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT MON JUL 6 2009

COZ090-091-070100-
KIT CARSON COUNTY-YUMA COUNTY-
628 PM MDT MON JUL 6 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...

AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM AKRON SOUTH TO LAST
CHANCE...AND MOVING EAST AT 35 MPH.

PEOPLE IN KIT CARSON AND YUMA COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

024
Local storm report, Jul 6, 8:19 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
819 PM MDT MON JUL 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             6 N WILD HORSE          38.91N 103.00W
07/06/2009  E0.75 INCH       CHEYENNE           CO   CO-OP OBSERVER

&&

KJAMES
Local storm report, Jul 6, 8:27 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
827 PM MDT MON JUL 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             8 N WILD HORSE          38.94N 103.00W
07/06/2009  E1.00 INCH       CHEYENNE           CO   PUBLIC

            HEAVY RAIN AND STRONG WINDS.

&&

KJAMES
Special weather statement, Jul 6, 8:45 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
845 PM MDT MON JUL 6 2009

COZ090-091-070315-
KIT CARSON COUNTY-YUMA COUNTY-
845 PM MDT MON JUL 6 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...

AT 842 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
A LINE OF THUNDERSTORMS FROM NEAR KIRK SOUTH TO STRATTON...AND
MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH WILL ACCOMPANY THE LINE OF THUNDERSTORMS.

SOME COMMUNITIES WHICH MAY BE IMPACTED INCLUDE
IDALIA...STRATTON...BETHUNE AND BURLINGTON THROUGH 915 PM MDT.

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:19 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma56 min
Jul 6, 8:06 PM MDTSevere Thunderstorm WarningGLDCheyenne54 min
Jul 6, 9:10 PM MDTSevere Thunderstorm WarningGLDYuma65 min

Nearby

Flash Flood Warnings in Colorado, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.